Texas, 2025

Tornadoes and Flash Flooding in Texas, April 24, 2025

April 24, 2025 · NWS LUB · 21 events in 6 counties and zones

Another day of widespread severe thunderstorms occurred on the afternoon and evening hours of the 24th. Persistent but weak southwesterly flow aloft increased on the 24th which allowed supercell thunderstorms to produce giant hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another day of widespread severe thunderstorms occurred on the afternoon and evening hours of the 24th. Persistent but weak southwesterly flow aloft increased on the 24th which allowed supercell thunderstorms to produce giant hail. Increased low level southeasterly winds also allowed these thunderstorms to produce numerous tornadoes. Thunderstorms initially developed late in the afternoon along a dryline along the Interstate 27/US Highway 87 corridor and quickly intensified as they moved east. These storms were able to take advantage of a very unstable atmosphere and rotate to generate large hail. One supercell thunderstorm tracked from southeastern Swisher County across a portion of Briscoe County into Floyd County and then ended in southwestern Motley County. This storm was particularly intense producing a long lived swath of hail in excess of four inches in diameter. The largest observation came in eastern Floyd County where a hail stone was measured at 5.20 inches with a caliper. This same storm produced a long track tornado from northeastern Floyd County into southwestern Motley County. Numerous storm chasers observed a large tornado which moved mostly over ranch land or open country producing no known damage. Flash flooding was observed with this storm in and around Roaring Springs as it slowly moved southeastward. Another storm which initially developed over eastern Lubbock County rapidly intensified when it crossed into Crosby County. This supercell thunderstorm became cyclic producing at least five known tornadoes over open country in rural portions of Crosby and Garza Counties. Similar to the previous long lived supercell thunderstorm, this one also produced areas of flash flooding. An NWS storm survey revealed water over numerous roads which made many area roadways muddy and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 24, 1:18 PM CST, 3 hours 32 minutes earlier. Its key messages:

  • Scattered severe thunderstorms are expected across much of the forecast area with large hail, strong wind gusts, and a tornado possible.
  • Friday night and Saturday morning hold potential for heavy rain and some flooding.
  • Daily chances for storms, some severe, continue through Wednesday.
Area forecast discussion, Apr 24, 1:18 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
218 PM CDT Thu Apr 24 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Scattered severe thunderstorms are expected across much of the
   forecast area with large hail, strong wind gusts, and a tornado
   possible.

 - Friday night and Saturday morning hold potential for heavy rain
   and some flooding.

 - Daily chances for storms, some severe, continue through
   Wednesday.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 217 PM CDT Thu Apr 24 2025

Threat of severe weather later this afternoon and evening is still
on par. Current satellite imagery shows an outflow boundary
moving southward through the far southern Texas Panhandle with CU
developing along and behind the boundary. Could see some
thunderstorm development with this boundary as it continues south
and intercepts the dryline.

Upper level flow will be from the west the rest of today through
tomorrow afternoon as a ridge builds overhead due to a trough
pushing over the western CONUS. Surface southerly flow will keep
dewpoints in the 50s to 60s for most of the region allowing the
dryline to set up over western South Plains. Low level convergence
ahead of the dryline should aid in thunderstorm initiation over
the South Plains later this afternoon. Current satellite imagery
shows some small CU beginning to develop over portions of the
South Plains along the dryline. Any thunderstorms that develop are
expected to expand as they move eastward through the evening.
Model soundings indicate CAPE values of 2500-3000 J/kg across
most of the region through the evening therefore, expect scattered
severe thunderstorms. Very large hail up to softball size and
strong wind gusts up to 70 mph are expected with any severe
thunderstorms that develop. A tornado or two are also possible,
especially near the outflow boundary. Could see some heavy
rainfall and areas of flooding with PWAT values up to 1.25".

Thunderstorm chances will move out of the east overnight as the
upper ridging builds overhead and will suppress precipitation
through the afternoon. Low stratus will fill in over most of the
region early tomorrow morning. Patchy fog is also possible for
areas on the Caprock. The low clouds and fog are expected to clear
out late in the morning. A front will push into the region
tomorrow late afternoon through early evening and stall over
northern portions of the region. Storm chances return later
tomorrow afternoon following the front. Severe thunderstorm
thunderstorms are expected tomorrow as soundings show CAPE values
over 3000 J/kg.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 217 PM CDT Thu Apr 24 2025

Rare for our office, we're genuinely struggling to find a break
in rain chances through the middle of next week. This is thanks to
unsettled SW flow parked atop a plume of gulf moisture residing
over much of W TX. Add to this a pair of cold fronts (one arriving
Friday and lingering into Saturday with another expected Tuesday),
a persistent dryline and we'll have sufficient low-level forcing
available. Capping concerns are moot until Sunday at which point
stronger SW flow ahead of an upper low lifting across the Central
Rockies will deliver a warmer EML which may serve to keep any
dryline convection more isolated. A trailing upper impulse over
the Desert Southwest by Tuesday looks to erode this capping while
the second cold front around this time aids in broader PoPs that
continue through Wednesday as the trough ejects over W TX. Few
changes to NBM were needed for Sun-Wed.

The big story in the extended is the threat for heavy rain and
flooding beginning Friday night and continuing through Saturday
morning as we expect a cold front to stall or move very slowly
south over the CWA while intercepting a rich plume of PWATs
pushing 1.6", or nearly 300 percent of normal which alone raises
eyebrows. Add to this a nocturnal LLJ from the S-SE feeding rich
moisture orthogonally to the W-E front and the stage appears
primed for training convection with heavy rain and flooding at
times. Where this band of heaviest rain (potentially up to several
inches) sets up will hinge on the strength and location of
convective outflows, so opted to keep heavy rain mention very
broad in scope until Saturday afternoon at which time the LLJ
component subsides which should spur a downturn in PoPs. The
remnant front is still progged to retreat north and out of our
area as a warm front by the evening, so only low PoPs appear
warranted overnight in its wake.

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Thu Apr 24 2025

Low CIGs will be out of the region in the next hour and VFR
conditions will prevail at all TAF sites. Chances for
thunderstorms return this evening at all three terminals with
large hail and severe wind gusts possible. Low CIGs and low
visibilities from fog will return tomorrow morning. IFR CIGs
expected for KPVW and KLBB and MVFR CIGs are expected for KCDS.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....93
AVIATION...10
Hazardous weather outlook, Apr 24, 3:03 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
403 PM CDT Thu Apr 24 2025

TXZ021>044-252115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
403 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A Tornado Watch is in effect through 11 PM this evening for the
Rolling Plains, the far southeastern Texas Panhandle, and the
eastern South Plains.

A Severe Thunderstorm Watch is in effect through 10 PM this evening
for the western South Plains.

Scattered thunderstorms will develop across the region this afternoon.
These storms will then expand in coverage as they move to the east
through the evening hours. Some severe storms are likely and will be
capable of producing large hail up to softball size and damaging wind
gusts up to 70 mph. Additionally, a few tornadoes are possible along
with flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Daily chances for thunderstorms, including severe weather, will
continue each afternoon from Friday through Wednesday. Heavy rain
and flooding are possible Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 88 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

12 tornado, 6 hail, 3 flash flood. Local standard time, as filed.

Hail, Briscoe

When
April 24, 4:50 PM CST to 4:57 PM CST
Where
Briscoe County, 1.64 mi SE of Whiteley to 1.61 mi NE of Whiteley
Measured
1.5 in hail
Reported by
Public
Coordinates
34.331, -101.312

Several mPing reports were received of hail along Texas State Highway 207 south of Silverton ranging in size from half dollar to ping pong ball.

Hail, Lubbock

When
April 24, 5:15 PM CST
Where
Lubbock County, Idalou
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.670, -101.680

A storm chaser reported quarter size hail in Idalou.

Hail, Floyd

When
April 24, 5:29 PM CST to 6:20 PM CST
Where
Floyd County, 5.28 mi ENE of South Plains to 11.9 mi ESE of South Plains
Measured
5.2 in hail
Reported by
Social Media
Coordinates
34.259, -101.241

Numerous photographs on social media as well as public reports depicted a swath of extremely large hail from near South Plains to east-central Floyd County. The largest hail size measured was 5.20 inches in diameter confirmed with a measurement from a caliper. No damage was reported.

Tornado, Crosby

When
April 24, 6:01 PM CST to 6:15 PM CST
Where
Crosby County, 4.49 mi NNE of Canyon Vly to 3.08 mi ENE of Canyon Vly
Rating
EFU
Path length
3.37 mi
Path width
440 yd
Reported by
Storm Chaser
Coordinates
33.463, -101.310

Storm chasers reported a large tornado approximately one quarter mile wide at peak intensity over open country in southern Crosby County.

Hail, Floyd

When
April 24, 6:10 PM CST
Where
Floyd County, 0.6 mi NNW of Lakeview
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.877, -101.255

An NWS cooperative weather observer reported quarter size hail southeast of Floydada.

Tornado, Floyd

When
April 24, 6:10 PM CST to 6:12 PM CST
Where
Floyd County, 3.97 mi NE of Lone Star to 6.26 mi ENE of Lone Star
Rating
EFU
Path length
2.43 mi
Path width
20 yd
Continued into
Briscoe, Tx (LUB)
Reported by
Storm Chaser
Coordinates
34.305, -101.365

Multiple storm chasers published photograph and video evidence of an anticyclonic tornado that crossed from northern Floyd County into southern Briscoe County over open fields.

Tornado, Floyd

When
April 24, 6:10 PM CST to 6:23 PM CST
Where
Floyd County, 9.96 mi SW of Flomot to 9.6 mi WSW of Whiteflat
Rating
EFU
Path length
6.61 mi
Path width
300 yd
Continued into
Motley, Tx (LUB)
Reported by
Storm Chaser
Coordinates
34.133, -101.119

Multiple storm chasers published photograph and video evidence of a large tornado that crossed over open ranch land from Floyd County into Motley County. No damage was reported or found with this tornado. However, trees and shrubs were lofted and power flashes observed on chaser video.

Tornado, Briscoe

When
April 24, 6:12 PM CST to 6:16 PM CST
Where
Briscoe County, 2.62 mi S of Whiteley to 0.83 mi SSE of Whiteley
Rating
EFU
Path length
1.8 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.313, -101.323

Multiple storm chasers published photograph and video evidence of an anticyclonic tornado that crossed from northern Floyd County into southern Briscoe County over open fields.

Hail, Crosby

When
April 24, 6:17 PM CST
Where
Crosby County, 2.53 mi WSW of Owens
Measured
2.5 in hail
Reported by
Public
Coordinates
33.562, -101.393

Numerous reports were received of hail up to tennis ball size south of Ralls along Texas State Highway 207. No damage was reported.

Tornado, Motley

When
April 24, 6:23 PM CST to 6:38 PM CST
Where
Motley County, 9.6 mi WSW of Whiteflat to 8.28 mi WSW of Whiteflat
Rating
EFU
Path length
3.03 mi
Path width
300 yd
Reported by
Storm Chaser
Coordinates
34.062, -101.041

Multiple storm chasers published photograph and video evidence of a large tornado that crossed over open ranch land from Floyd County into Motley County. No damage was reported or found with this tornado. However, trees and shrubs were lofted and power flashes observed on chaser video.

Tornado, Crosby

When
April 24, 6:34 PM CST to 6:37 PM CST
Where
Crosby County, 3.64 mi SW of Owens to 3.46 mi SSW of Owens
Rating
EFU
Path length
1.48 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
33.533, -101.395

Law enforcement in Crosby County observed a brief tornado over an open field east of Texas State Highway 207. No damage was reported.

Hail, Motley

When
April 24, 6:55 PM CST
Where
Motley County, 6.05 mi WSW of Matador
Measured
5 in hail
Reported by
Public
Coordinates
33.985, -100.917

A report from the public was received of hail measuring five inches in diameter. This hail was from the same swath in Floyd County which produced hail up to 5.20 inches in diameter. No damage was reported.

Flash Flood, Crosby

When
April 24, 7:00 PM CST to 10:00 PM CST
Where
Crosby County, 1.79 mi W of Owens to 7.16 mi S of Ralls
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
33.572, -101.381

An NWS storm survey revealed significant flooding south of Crosbyton along several roadways. A slow moving supercell thunderstorm produced very heavy rainfall over an extended period of time over areas of rural Crosby County. Farm to Market 40 was covered in mud in several areas east of Texas Highway 207 indicative of water over the roadway on the night of the 24th. Most of the county roads were muddy and impassable at the time of the storm survey.

Tornado, Motley

When
April 24, 7:01 PM CST to 7:06 PM CST
Where
Motley County, 4.34 mi WNW of Roaring Spgs to 3.95 mi W of Roaring Spgs
Rating
EFU
Path length
1.85 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
33.927, -100.918

Law enforcement in Motley County observed a brief tornado over open fields west of Roaring Springs. No damage was reported.

Tornado, Garza

When
April 24, 7:48 PM CST to 7:51 PM CST
Where
Garza County, 14.63 mi NE of Post to 14.27 mi NE of Post
Rating
EFU
Path length
1.16 mi
Path width
30 yd
Reported by
Public
Coordinates
33.340, -101.215

A slow moving supercell thunderstorm produced five known tornadoes. This is the first of the five tornadoes. A report was received from the public of a brief tornado over open country. No damage was reported.

Tornado, Garza

When
April 24, 8:08 PM CST to 8:14 PM CST
Where
Garza County, 12.29 mi NE of Augustus to 14.31 mi NE of Augustus
Rating
EFU
Path length
2.02 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.260, -101.155

A slow moving supercell thunderstorm produced five known tornadoes. This is the second of the five tornadoes. Storm chasers reported a brief touchdown in an open field. No damage was reported.

Tornado, Garza

When
April 24, 8:24 PM CST to 8:30 PM CST
Where
Garza County, 14.3 mi NNE of Augustus to 15.7 mi NE of Post
Rating
EFU
Path length
1.84 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.316, -101.191

A slow moving supercell thunderstorm produced five known tornadoes. This is the third of the five tornadoes. Storm chasers reported a tornado over open country. No damage was reported.

Tornado, Garza

When
April 24, 8:24 PM CST to 8:32 PM CST
Where
Garza County, 11.88 mi NE of Augustus to 13.57 mi NE of Augustus
Rating
EFU
Path length
1.78 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.242, -101.144

A slow moving supercell thunderstorm produced five known tornadoes. This is the fourth of the five tornadoes. Storm chasers reported a tornado over open country. No damage was reported.

Flash Flood, Garza

When
April 24, 8:30 PM CST to 11:30 PM CST
Where
Garza County, 14.51 mi NE of Post to 13.69 mi NE of Post
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
33.330, -101.205

An NWS storm survey revealed significant flooding northeast of Post along several roadways. A slow moving supercell thunderstorm produced very heavy rainfall over an extended period of time over areas of rural Garza County. Water was flowing over Farm to Market Road 2008 three miles south of Farm to Market Road 651 along McDonald Creek. Most of the county roads were muddy and impassable at the time of the storm survey.

Flash Flood, Motley

When
April 24, 8:30 PM CST to 11:30 PM CST
Where
Motley County, 4.89 mi SSW of Whiteflat to 5.39 mi WSW of Roaring Spgs
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.034, -100.912

A slow moving supercell thunderstorm trained over areas of Motley County producing very heavy rainfall and flash flooding. An NWS cooperative weather observer reported flash flooding within the city of Roaring Springs as well as flooding over Texas State Highway 70 between Matador and Roaring Springs.

Tornado, Garza

When
April 24, 8:50 PM CST to 8:55 PM CST
Where
Garza County, 11.9 mi NE of Augustus to 12.86 mi NE of Augustus
Rating
EFU
Path length
1.75 mi
Path width
30 yd
Reported by
COOP Observer
Coordinates
33.258, -101.162

A slow moving supercell thunderstorm produced five known tornadoes. This is the fifth of the five tornadoes. An NWS cooperative weather observer observed a brief tornado over open country. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243160, 1243163, 1243181, 1243221, 1243189, 1243209, 1243223, 1243210, 1243201, 1243224, 1243228, 1243197, 1243282, 1243230, 1243229, 1243272, 1243273, 1243275, 1243291, 1243293, 1243277.